Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 5, 2018, 3:34 PM CST for Bastrop County, Caldwell County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2018, 3:34 PM CST (21:34 UTC)
- Expired
- Mar 5, 2018, 4:30 PM CST
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bastrop County, TX, Caldwell County, TX
The radar
The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:03 PM CST | HAIL 1 | 2 Nw Rosanky, TX | TIME ESTIMATED WITH RADAR. |
| Mar 5, 4:09 PM CST | HAIL 0.75 | 4 Wnw Rosanky, TX | |
| Mar 5, 4:15 PM CST | HAIL 0.88 | 1 Nnw Rosanky, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
267
WUUS54 KEWX 052134
SVREWX
TXC021-055-052230-
/O.NEW.KEWX.SV.W.0008.180305T2134Z-180305T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
334 PM CST MON MAR 5 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Caldwell County in south central Texas...
Southwestern Bastrop County in south central Texas...
* Until 430 PM CST
* At 333 PM CST, a severe thunderstorm was located 7 miles southeast
of Mustang Ridge, or 8 miles northeast of Lockhart, moving east at
20 mph. At 329 PM, weather spotters reported quarter sized hail in
Lytton Springs.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mustang Ridge, Rosanky, Red Rock, Hills Prairie, Rockne, String
Prairie, Lytton Springs, Dale, Watterson, Bateman, St John Colony
and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 2993 9763 3006 9764 3009 9727 2982 9730
TIME...MOT...LOC 2133Z 275DEG 16KT 2999 9759
HAIL...1.00IN
WIND...60MPH
$$
PLATT3 follow-up statements
454
WWUS54 KEWX 052144
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
344 PM CST MON MAR 5 2018
TXC021-055-052230-
/O.CON.KEWX.SV.W.0008.000000T0000Z-180305T2230Z/
Caldwell TX-Bastrop TX-
344 PM CST MON MAR 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR NORTHEASTERN CALDWELL AND SOUTHWESTERN BASTROP COUNTIES...
At 341 PM CST, a severe thunderstorm was located 7 miles south of
Cedar Creek, or 11 miles northeast of Lockhart, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosanky, Red Rock, Hills Prairie, Rockne, String Prairie, Watterson,
Bateman, St John Colony, Dale and Farm to Market Roads 812 and 535.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2993 9756 3004 9757 3009 9727 2982 9730
TIME...MOT...LOC 2141Z 275DEG 18KT 2998 9752
HAIL...1.00IN
WIND...60MPH
$$
PLATT178
WWUS54 KEWX 052154
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
354 PM CST MON MAR 5 2018
TXC055-052201-
/O.CAN.KEWX.SV.W.0008.000000T0000Z-180305T2230Z/
Caldwell TX-
354 PM CST MON MAR 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALDWELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for
Caldwell county.
LAT...LON 2992 9747 3005 9748 3009 9727 2982 9730
TIME...MOT...LOC 2151Z 273DEG 19KT 2998 9743
$$
TXC021-052230-
/O.CON.KEWX.SV.W.0008.000000T0000Z-180305T2230Z/
Bastrop TX-
354 PM CST MON MAR 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTH CENTRAL BASTROP COUNTY...
At 351 PM CST, a severe thunderstorm was located 8 miles southeast of
Cedar Creek, or 12 miles southwest of Bastrop, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosanky, Red Rock, Hills Prairie, Rockne, String Prairie,
Watterson and State Highway 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2992 9747 3005 9748 3009 9727 2982 9730
TIME...MOT...LOC 2151Z 273DEG 19KT 2998 9743
HAIL...1.00IN
WIND...60MPH
$$
PLATT594
WWUS54 KEWX 052206
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
406 PM CST MON MAR 5 2018
TXC021-052230-
/O.CON.KEWX.SV.W.0008.000000T0000Z-180305T2230Z/
Bastrop TX-
406 PM CST MON MAR 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTH CENTRAL BASTROP COUNTY...
At 405 PM CST, a severe thunderstorm was located over Rosanky, or 10
miles west of Smithville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosanky and State Highway 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2990 9737 3001 9736 3004 9728 2987 9729
TIME...MOT...LOC 2205Z 276DEG 19KT 2995 9732
HAIL...1.00IN
WIND...60MPH
$$
PLATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:27 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 5, 2:27 PM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 227 PM CST Mon Mar 5 2018 .SHORT TERM (Tonight through Tuesday Night)... Upper air analysis from this morning showed a mid level trough across the central US with zonal westerly flow across south central Texas. At 2 pm this afternoon, the surface cold front was essentially along an Austin to Boerne to Uvalde line, and moving southeast. A few storms are ongoing across Fort Worth's CWA, but convection is struggling to initiate along the front in our area. SPC mesoanalysis shows about 35-40 knots of effective bulk shear and around 1500 J/kg of surface based CAPE along and ahead of the front. The issue is the relative lack of upper level forcing. The HRRR continues to suggest a couple showers and thunderstorms forming this afternoon, but coverage will be sparse. POPs have been lowered for this afternoon to account for the decreasing confidence in convection. Any showers and storms will progress east/southeastward through the afternoon hours as the front continues to move through the region. Some showers or drizzle may linger tonight across portions of the coastal plains. High pressure and dry air will filter in to the region in wake of the passing cold front, with northerly winds persisting. Tuesday will be quite lovely with high temperatures near 70 with mostly sunny skies and low dewpoints. Lows Tuesday night should drop into the upper 30s for the Hill Country and the 40s elsewhere. && .LONG TERM (Wednesday through Monday)... Highs will top out in the 60s for Wednesday as northerly winds continue to keep temperatures tempered. Winds finally turn southerly by Thursday afternoon and evening, advecting moisture back into the region and yielding partly to mostly cloudy skies. These southerly winds increase on Friday, helping high temperatures get back into the 70s. A weak short wave passing through south central Texas will yield a slight chance for showers for our eastern counties Friday through Saturday morning. A surface low comes across the Texas panhandle into southern Oklahoma on Saturday, bringing a dryline into the region. Winds shift southwesterly and clearing skies paired with some compressional warming out ahead of an approaching cold front will help highs reach the 80s Saturday afternoon before the front passes north to south on Saturday afternoon and evening. Surface winds shift north/northeasterly behind the cold front for Sunday and Monday, returning temperatures closer to seasonal normals. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 48 71 43 62 41 / 10 0 0 0 0 Austin Bergstrom Intl Airport 46 71 41 62 38 / 10 0 0 0 0 New Braunfels Muni Airport 49 70 43 64 39 / 10 10 0 0 0 Burnet Muni Airport 43 69 39 62 38 / 0 0 0 0 0 Del Rio Intl Airport 51 74 49 71 47 / 0 0 0 0 0 Georgetown Muni Airport 44 69 38 61 38 / 0 0 0 0 0 Hondo Muni Airport 51 73 45 68 42 / 10 10 0 0 0 San Marcos Muni Airport 48 70 42 64 39 / 10 10 0 0 0 La Grange - Fayette Regional 48 70 43 62 39 / 20 10 0 0 0 San Antonio Intl Airport 51 72 46 67 42 / 10 10 0 0 0 Stinson Muni Airport 54 71 46 67 43 / 20 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Williams Public Service/Data Collection...33
Hazardous weather outlook, Mar 5, 4:10 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 410 AM CST Mon Mar 5 2018 TXZ171>173-183>194-202>209-217>225-228-061015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 410 AM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight chance for strong to marginally severe thunderstorms that could affect areas east of an Austin to Schulenburg line this afternoon. Locally damaging winds and hail will be the primary severe-weather threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 5, 3:23 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CST MON MAR 5 2018
TXZ193-208-052200-
Caldwell TX-Bastrop TX-
323 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALDWELL AND
SOUTHWESTERN BASTROP COUNTIES UNTIL 400 PM CST...
At 321 PM CST, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 9 miles north of Lockhart, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Red Rock, Rockne,
Lytton Springs, Dale, Bateman, St John Colony, Mendoza, Watterson
and State Highway 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2987 9736 2995 9773 3002 9772 3002 9771
3017 9743
TIME...MOT...LOC 2121Z 266DEG 19KT 3001 9763
PLATTLocal storm report, Mar 5, 3:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 SE MUSTANG RIDGE 30.00N 97.61W
03/05/2018 E1.00 INCH CALDWELL TX EMERGENCY MNGR
&&
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:23 PM CST | Special Weather Statement | EWX | Caldwell | 37 min |
| Mar 5, 4:10 PM CST | Severe Thunderstorm Warning | EWX | Bastrop, Fayette | 53 min |
| Mar 5, 5:00 PM CST | Special Weather Statement | EWX | Gonzales | 45 min |
| Mar 5, 5:12 PM CST | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.